Hail, Gallatin
- When
- August 16, 3:39 PM MST
- Where
- Gallatin County, 3 mi S of Bozeman
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.633, -111.033
75 inch diameter hail at Martinsdale 15W, Lewistown 17SE and Winston 2W.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms that developed during the late afternoon hours of the 16th and continued into the early hours of the 17th produced 1 inch diameter hail at Bozeman 3S and .75 inch diameter hail at Martinsdale 15W, Lewistown 17SE and Winston 2W.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 16, 1:51 PM MST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 251 PM MDT WED AUG 16 2006 .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF OVER THE PACIFIC NORTHWEST WILL APPROACH THE ROCKIES THURSDAY. MOIST...UNSTABLE FLOW AHEAD OF THIS SYSTEM WILL CAUSE SHOWERS AND THUNDERSTORMS. THE WESTERN ZONES ARE CURRENTLY UNDER A SEVERE WEATHER WATCH AS SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. PRECIP WILL BECOME WIDESPREAD DURING THE NIGHT AS THE TROF APPROACHES AND LARGE SCALE DYNAMICS TAKE AFFECT. LOCALLY HEAVY RAIN IS POSSIBLE WITH ONE TO TWO INCHES OF RAIN POSSIBLE IN AREAS BY FRIDAY EVENING. PRECIPITATION WILL BECOME SHOWERY AGAIN LATE THURSDAY AND FRIDAY EVENING AS THE TROF BEGINS TO MOVE EAST OF THE ZONES. THE AIRMASS WILL STILL BE MOIST AND SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN. TEMPS WILL BE SIGNIFICANTLY COOLING THURSDAY UNDERNEATH THE LOW PRESSURE TROF. TEMPS RECOVER FRIDAY BUT WILL GENERALLY REMAIN BELOW NORMALS. ZELZER SATURDAY THROUGH MONDAY NIGHT...GFS AND ECMWF BOTH SHOWING FAIRLY ZONAL UPPER PATTERN...WITH DRY AND ABOVE SEASONABLE TEMPS EXPECTED THROUGH THE PERIOD. REILLY TUESDAY AND WEDNESDAY...LATEST MODEL RUNS AGREE ON A WEAK DISTURBANCE PASSING THROUGH THE WESTERLY FLOW ALOFT. KEPT CONDITIONS MOSTLY DRY WITH ONLY A SLIGHT CHANCE FOR ISOLATED PRECIPITATION IN THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER && .AVIATION... UPDATED 1740Z. SHOWERS CURRENTLY OVER NORTH CENTRAL MONTANA WILL PUSH INTO CANADA BY 20Z. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE REGION. RAIN WILL START TO BECOME WIDESPREAD THIS EVENING AND BY MIDNIGHT RAIN WIDE BE WIDESPREAD ACROSS THE AREA. LOWER CIGS A GOOD BET LATE WED NIGHT AND THURSDAY IN AREAS OF RAIN...BEST CHANCE FOR THIS WILL BE CENTRAL MONTANA (TAFS SITES KHLN, KGTF, KLWT). MEIER && .PRELIMINARY POINT TEMPS/POPS... GTF 50 62 47 72 / 80 80 50 10 CTB 48 62 45 75 / 80 80 40 10 HLN 55 67 49 75 / 60 60 50 20 BZN 48 74 46 76 / 50 40 40 20 WEY 35 65 35 65 / 30 30 30 20 DLN 46 72 45 75 / 40 50 40 10 HVR 55 70 50 75 / 80 80 40 20 LWT 51 64 48 70 / 60 60 50 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN ROCKIES...MTZ009. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1240 PM MDT WED AUG 16 2006 MTZ009-171200- NORTHERN ROCKY MOUNTAIN FRONT- 1240 PM MDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT THIS AFTERNOON AND CONTINUE INTO THURSDAY. THIS PERIOD OF RAIN COULD CAUSE FLASH FLOODING CONDITIONS TO DEVELOP IN THE RED EAGLE BURN AREA...INCLUDING LOCATIONS NEAR THE CITY OF SAINT MARY. THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR AREAS IN AND AROUND THE RED EAGLE FIRE AREA THROUGH THURSDAY AFTERNOON. PLEASE SEE GTFFFATFX FOR DETAILS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-010>015-044>055-171200- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 1240 PM MDT WED AUG 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A WIDESPREAD RAINFALL IS EXPECTED TO DEVELOP TONIGHT OVER MOST OF NORTH CENTRAL MONTANA AND THE NORTHERN PORTIONS OF SOUTHWEST MONTANA. THE RAIN COULD BE HEAVY AT TIMES WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 190 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525513, 5525514, 5525515, 5525516.